Hail, Natrona
- When
- August 1, 2:10 PM MST to 2:15 PM MST
- Where
- Natrona County, 19.89 mi NNW of Merino
- Measured
- 1.25 in hail
- Reported by
- Public
- Coordinates
- 43.460, -106.770
A thunderstorm formed along the eastern slopes of the Bighorn Mountains and became severe as it dropped southward into Natrona County. Near Hole in the Wall, ping pong ball size hail was reported.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS RIW wrote it up.
A thunderstorm formed along the eastern slopes of the Bighorn Mountains and became severe as it dropped southward into Natrona County. Near Hole in the Wall, ping pong ball size hail was reported.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Riverton, WY wrote its last area forecast discussion before the first event at Aug 1, 1:12 PM MST, 58 minutes earlier.
Area Forecast Discussion National Weather Service Riverton WY 212 PM MDT Sat Aug 1 2020 .SHORT TERM...(This evening through Sunday night) Issued at 200 PM MDT Sat Aug 1 2020 Water vapor imagery shows yet another weak wave in the northwest flow pulling across the area this afternoon/early evening. Also there is a hint at some energy pulling east out of Idaho. These weak disturbances combined with peak heating and modest instability will result in another round of afternoon and evening thunderstorms mainly along and east of the Divide. Expect the activity to be tad more widespread than what occurred yesterday, and with some activity over the far west as well. Most of the convection should end between 01Z and 03z, but some activity could linger through about 06Z over the far east. Another weak wave is likely in the northwest flow Sunday, but currently this wave is more subtle than the ones the last couple of days. Expecting slightly less coverage with the activity confined to areas east of the Divide for now. High temperatures look to remain relatively similar as the 700mb southwest to northeast temp gradient remains fairly consistent with near 20C temps over the southwest to around 12C over Johnson County. .LONG TERM...(Monday through Saturday) Issued at 200 PM MDT Sat Aug 1 2020 As mentioned previously, the upper-level ridge axis will slide eastward over the forecast area on Monday as a short-wave trough moves from Washington into Montana. The ridge will also weaken somewhat, with instability developing in the mid levels east of the divide. The NAM has backed off yesterday's solution, and like the GFS, is now keeping the main area of showers and thunderstorms across southern Montana following the surface low. Still expecting isolated to scattered showers and thunderstorms across central and northern WY with this feature though, and increased westerly surface wind across southwest WY. As the surface low moves into the west-central plains late Monday and early Tuesday, higher surface pressure over Alberta will move into Montana and Wyoming, bringing northerly flow to the Bighorn Basin and into central WY. This should serve to reinforce the stationary boundary that has been set up for quite a while along the continental divide. Tuesday afternoon should see drier and windier conditions into southwest WY for elevation fire weather conditions. Tuesday evening will also see isolated to scattered showers and thunderstorms east of the divide with the increased surface moisture. The upper-level ridge axis is expected to set up again from northern Utah to western Montana on Wednesday, continuing the pattern we have become very familiar with. However, Thursday into Friday will see the ridge axis flatten and move to the east much quicker this time as short-wave trough energy moves eastward along the Canada/US border. The result will be increased southwest flow into the forecast area with continued elevated fire weather conditions over SW WY. During the latter part of the week, the best chance for storminess appears to be across northern WY, and temperatures will be near to slightly above normal. This pattern is not favorable for bringing any type of monsoon moisture from the SW US, but at least some showers and thunderstorms are possible each afternoon and early evening. && .AVIATION...(For the 00Z TAFS through 00Z Sunday evening) Issued at 200 PM MDT Sat Aug 1 2020 West of the Divide Terminals: KBPI, KJAC, KPNA, and KRKS: Very isolated showers and thunderstorms could impact western Wyoming except the far south through about 00Z which could impact KJAC. VFR conditions are still expected with mainly light winds, except near any shower or thunderstorm. Dry, clear and light winds are expected tonight. Any thunderstorm activity Sunday should be along and east of the Divide and not impact any western terminals. East of the Divide Terminals: KCOD, KCPR, KLND, KRIW, and KWRL: Widely scattered thunderstorms are expected to continue to develop this afternoon over and near the mountains and push southeast into much of the basins. This activity is expected to diminish between 01Z and 03Z, except perhaps some lingering activity over the far east until 04Z or 05Z. All terminals could be impacted by the convection this afternoon and evening. Except for brief MVFR/IFR with convection the main issue will be very gusty winds. Another round of widely scattered afternoon and evening convection is expected Sunday, but the coverage is expected to be more isolated than what occurs today. && .FIRE WEATHER... Issued AT 200 PM MDT Sat Aug 1 2020 This afternoon and evening, widely scattered thunderstorms are expected along and east of the Divide, while very isolated thunderstorms could occur over western Wyoming. The far southwest will remain dry. Another round of thunderstorms are again expected along and east of the Divide on Sunday. Although relative humidity will be near or exceed critical fire weather thresholds in many lower elevations today and Sunday, winds will be light except near any thunderstorms. && .RIW WATCHES/WARNINGS/ADVISORIES...NONE. && SHORT TERM...Murrell LONG TERM...McDonald AVIATION...Murrell FIRE WEATHER...Murrell
Hazardous Weather Outlook National Weather Service Riverton WY 336 AM MDT Sat Aug 1 2020 WYZ001>020-022>030-021200- Yellowstone National Park-Absaroka Mountains-Cody Foothills- North Big Horn Basin-Southwest Big Horn Basin- Southeast Big Horn Basin-Owl Creek and Bridger Mountains- Bighorn Mountains West-Bighorn Mountains Southeast- Northeast Johnson County-Southeast Johnson County- Teton and Gros Ventre Mountains-Jackson Hole- Wind River Mountains West-Wind River Mountains East- Upper Wind River Basin-Wind River Basin-Lander Foothills- Green Mountains and Rattlesnake Range- Natrona County Lower Elevations-Casper Mountain-Star Valley- Salt River and Wyoming Ranges-Upper Green River Basin Foothills- Upper Green River Basin-South Lincoln County- Rock Springs and Green River-Flaming Gorge-East Sweetwater County- 336 AM MDT Sat Aug 1 2020 This Hazardous Weather Outlook is for Western and Central Wyoming. .DAY ONE...Today and Tonight. Isolated to widely scattered afternoon and evening thunderstorms over the area, except for the southwest which will remain dry. Some storms will produce wind gusts over 30 mph. .DAYS TWO THROUGH SEVEN...Sunday through Friday Sunday and Monday...Isolated to widely scattered thunderstorms in the afternoon and evening each day. Tuesday through Friday...Isolated thunderstorms. .SPOTTER INFORMATION STATEMENT... Weather spotters are encouraged to report significant weather conditions, according to standard operating procedures.
Special Weather Statement
National Weather Service Riverton WY
120 PM MDT Sat Aug 1 2020
WYZ008-009-011-011945-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
120 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN JOHNSON AND EASTERN
BIG HORN COUNTIES UNTIL 145 PM MDT...
At 119 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles southeast of Powder River Pass, which is 19 miles southwest of
Buffalo, moving southeast at 20 mph.
Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of northwestern
Johnson and eastern Big Horn Counties, including the following
locations... South Fork Campground and Lost Cabin Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4441 10730 4446 10710 4395 10665 4391 10678
4387 10693
TIME...MOT...LOC 1919Z 337DEG 16KT 4411 10694
LipsonSpecial Weather Statement
National Weather Service Riverton WY
150 PM MDT Sat Aug 1 2020
WYZ008-009-011-012030-
Southeast Johnson County-Bighorn Mountains Southeast-Bighorn
Mountains West-
150 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN JOHNSON COUNTY UNTIL
230 PM MDT...
At 149 PM MDT, Doppler radar was tracking a cluster of strong
thunderstorm centered 9 miles northwest of Mayoworth, which is 20
miles northwest of Kaycee, moving south at 20 mph.
Half inch hail and locally heavy rainfall along with winds in excess
of 40 mph will be possible with this storm.
This strong thunderstorm will be near...
Mayoworth around 210 PM MDT.
Other locations impacted by this storm include Lost Cabin Campground
and Barnum.
This includes Interstate 25 between mile markers 246 and 257.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4430 10722 4426 10704 4423 10697 4363 10653
4358 10687
TIME...MOT...LOC 1949Z 349DEG 19KT 4394 10690
LipsonSpecial Weather Statement
National Weather Service Riverton WY
258 PM MDT Sat Aug 1 2020
WYZ011-020-012145-
Southeast Johnson County-Natrona County Lower Elevations-
258 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN NATRONA AND SOUTH
CENTRAL JOHNSON COUNTIES UNTIL 345 PM MDT...
At 257 PM MDT, Doppler radar was tracking a strong thunderstorm near
Hole In The Wall, which is 13 miles southwest of Kaycee, moving
southeast at 25 mph.
Pea size hail and wind gusts of 40 to 50 mph will be possible
with this storm.
This storm will remain over mainly rural areas of northeastern
Natrona and south central Johnson Counties.
This includes Interstate 25 between mile markers 215 and 219.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
&&
LAT...LON 4312 10667 4345 10683 4349 10682 4350 10685
4355 10685 4360 10673 4324 10634
TIME...MOT...LOC 2057Z 335DEG 24KT 4354 10674
LipsonSpecial Weather Statement
National Weather Service Riverton WY
307 PM MDT Sat Aug 1 2020
WYZ008-012145-
Bighorn Mountains West-
307 PM MDT Sat Aug 1 2020
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BIG HORN AND
NORTHEASTERN WASHAKIE COUNTIES UNTIL 345 PM MDT...
At 306 PM MDT, Doppler radar was tracking a thunderstorm near
Cloud Peak, which is 21 miles northeast of Ten Sleep, moving south at
10 mph.
Pea size hail and winds in excess of 40 mph will be possible with
this storm.
This thunderstorm will be near...Meadowlark Lake around 345
PM MDT.
Other locations impacted by this storm include Leigh Creek
Campground.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Occasional cloud to ground lightning is occurring with this
storm. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4418 10707 4416 10707 4414 10704 4412 10705
4410 10705 4406 10733 4434 10734 4435 10720
TIME...MOT...LOC 2106Z 354DEG 9KT 4431 10725
LipsonThe Riverton/Lander radar (KRIW), 145 km away, was scanning. The volume nearest the first event began at 21:11 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 913113.